Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 199, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 18, 2001, 1:30 AM CDT for Jackson County, Oklahoma. It was in force for 45 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 18, 2001, 1:30 AM CDT (06:30 UTC)
- Expired
- May 18, 2001, 2:15 AM CDT
- In force
- 45 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Jackson County, OK
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 1:38 AM CDT | Thunderstorm Wind 84 M | Altus Afb, OK | |
| May 18, 1:40 AM CDT | Thunderstorm Wind 52 E | Altus, OK | |
| May 18, 2:20 AM CDT | Thunderstorm Wind 61 E | Cache, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 9:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 6.5 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2992 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1092 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOUN 180631 SVROKC OKC065-180715- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 130 AM CDT FRI MAY 18 2001 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JACKSON COUNTY IN SOUTHWEST OKLAHOMA * UNTIL 215 AM CDT * AT 130 AM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 9 MILES WEST OF OLUSTEE...MOVING EAST AT 25 MPH. * LOCATIONS IN dTHE WARNING INCLUDE ALTUS AIR FORCE BASE...ALTUS... DUKE...ELMER AND OLUSTEE WIND GUSTS TO 70 MPH CAN BE EXPECTED WITH THIS SEVERE THUNDERSTORM. LAT...LON 3471 9965 3447 9967 3440 9942 3469 9910 JAMES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 9:35 PM CDT, 3 hours 55 minutes earlier.
Area forecast discussion, May 17, 9:35 PM CDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 935 PM CDT THU MAY 17 2001 LATEST WATER VAPOR/IR IMAGERY/00Z ANALYSIS SHOW UVV'S NOW MOVING INTO WESTERN OKLAHOMA AND WESTERN NORTH TEXAS AND WILL BE RESPONSIBLE FOR INCREASING/INTENSIFYING CONVECTION ACROSS THE FORECAST AREA OVERNIGHT...PARTICULARLY THE WESTERN HALF. 02Z SURFACE ANALYSIS SHOWS OUTFLOW BOUNDARY NEARLY STATIONARY FROM SOUTH OF TULSA EXTENDING WESTWARD ALONG INTERSTATE 40 TO NEAR WEATHERFORD. BOUNDARY THEN HARD TO DISCERN AS IT MERGES WITH PRE-FRONTAL TROUGH EXTENDING SOUTHWEST TOWARD MIDLAND. COLD FRONT NOW INTO NORTHWEST OKLAHOMA. WITH ABOVE MENTIONED CONCERNS...WILL MAINTAIN HIGHEST POPS AND SEVERE WORDING ACROSS THE WESTERN HALF OF AREA OVERNIGHT. ANOTHER CONCERN THIS EVENING HAS BEEN NEARLY STATIONARY THUNDERSTORM OVER BECKHAM COUNTY NEAR SAYRE WITH KFDR WSR-88D INDICATING 3 TO 4 INCHES OF RAIN PER HOUR. BELIEVE HAIL HAS CONTAMINATED THE TOTALS SLIGHTLY BUT WITH HIGH PRECIPITABLE WATER AND WEAK WINDS ALOFT...2 TO 3 INCHES PER HOUR MAY BE POSSIBLE. MID/UPPER LEVEL WILL INCREASE SLIGHTLY AS SHORTWAVE TROUGHS TO THE WEST APPROACH AND MAY ALLEVIATE THE LOCALLY HEAVY RAIN A LITTLE AS THE NIGHT PROGRESSES. .OUN... OK...NONE. TX...NONE. JAMES
In the hours before
Local storm report, May 17, 9:06 PM CDT, 4 hours 24 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
906 PM CDT THU MAY 17 2001
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0905 PM 2 S SAYRE OK 1.75 INCH HAIL
05/17/01 BECKHAM AMATURE RADIO REPORT
JLocal storm report, May 18, 12:09 AM CDT, 1 hour 21 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1209 AM CDT FRI MAY 18 2001
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1141 PM 2I NE KINGFISHER OK WIND DAMAGE
05/17/01 KINGFISHER 4 TO 5 POWER POLES SNAPPED
AND DOWN. REPORTED BY EMLocal storm report, May 18, 12:22 AM CDT, 1 hour 8 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1222 AM CDT FRI MAY 18 2001
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1221 AM 37 W ELDORADO OK 1.00 INCH HAIL
05/18/01 JACKSON AMATURE RADIO REPORT.
JLocal storm report, May 18, 12:29 AM CDT, 1 hour 1 minute before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1229 AM CDT FRI MAY 18 2001
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1228 AM EzLDORADO OK 1.75 INCH HAIL
05/18/01 JACKSON AMATURE RADIO REPORT.
JThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 8:17 PM CDT | Severe Thunderstorm Warning | OUN | Beckham | 43 min |
| May 17, 8:58 PM CDT | Severe Thunderstorm Warning | OUN | Beckham | 47 min |
| May 17, 10:29 PM CDT | Severe Thunderstorm Warning | OUN | Kingfisher | 46 min |
| May 17, 11:38 PM CDT | Severe Thunderstorm Warning | OUN | Kingfisher, Logan | 52 min |
| May 18, 12:18 AM CDT | Severe Thunderstorm Warning | OUN | Jackson | 42 min |
| May 18, 1:46 AM CDT | Severe Thunderstorm Warning | OUN | Tillman | 44 min |
| May 18, 1:51 AM CDT | Severe Thunderstorm Warning | OUN | Comanche, Kiowa | 39 min |
| May 18, 2:18 AM CDT | Severe Thunderstorm Warning | OUN | Cotton | 42 min |
| May 18, 2:30 AM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche | 45 min |
| May 18, 2:37 AM CDT | Severe Thunderstorm Warning | OUN | Canadian, Grady | 53 min |
| May 18, 2:37 AM CDT | Severe Thunderstorm Warning | OUN | Kingfisher | 53 min |
| May 18, 2:41 AM CDT | Severe Thunderstorm Warning | OUN | Jefferson, Stephens | 64 min |
| May 18, 2:59 AM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Logan, Oklahoma | 61 min |
| May 18, 2:59 AM CDT | Severe Thunderstorm Warning | OUN | McClain | 61 min |
| May 18, 3:17 AM CDT | Severe Thunderstorm Warning | OUN | Garvin | 43 min |
| May 18, 3:22 AM CDT | Flash Flood Warning | OUN | Kingfisher | 3 hr |
| May 18, 3:27 AM CDT | Severe Thunderstorm Warning | OUN | Carter, Murray | 48 min |
| May 18, 3:37 AM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie | 53 min |
| May 18, 4:03 AM CDT | Severe Thunderstorm Warning | OUN | Johnston, Pontotoc, Seminole | 57 min |
| May 18, 4:22 AM CDT | Severe Thunderstorm Warning | OUN | Lincoln | 38 min |
| May 18, 4:35 AM CDT | Severe Thunderstorm Warning | OUN | Coal, Hughes | 55 min |
| May 18, 4:59 AM CDT | Severe Thunderstorm Warning | OUN | Atoka | 61 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.